Monday , October 23 2017
Home / Resources / Articles / Issue 98 Item 2 A Case of Liver Injury Reported After Pioglitazone Use

Issue 98 Item 2 A Case of Liver Injury Reported After Pioglitazone Use

A Warning to remind you to order that liver test! After 6 months of pioglitazone therapy, a 49-year-old diabetic man developed serious liver injury that appeared to be caused by use of the drug, according to a report published in the March 19th issue of the Annals of Internal Medicine.

The drug, which is produced by Lincolnshire, Illinois-based Takeda Pharmaceuticals North America under the brand name Actos, is the newest thiazolidinedione hypoglycemic agent.

While this is only the second reported case of liver injury following pioglitazone use, Dr. Louis D. May, from the Gastrointestinal Associates of Rockland in New City, New York, and colleagues suggest that patients treated with the medication should be monitored for evidence of hepatitis.

The investigators describe the clinical course of 49-year-old man with type 2 diabetes who developed significant hepatic dysfunction after 6 months of pioglitazone therapy. The patient’s initial symptoms included anorexia, nausea, and upper abdominal discomfort, the researchers note. A few weeks later, he developed icteric sclera and acholic stools. The patient’s hepatic function tests were severely abnormal.

Blood tests excluded the possibility of a viral, metabolic, or autoimmune disorder, the authors state. Analysis of hepatic tissue revealed a mixed hepatocellular-cholestatic injury pattern consistent with drug toxicity. Furthermore, the patient’s liver enzyme values returned to normal after pioglitazone discontinuation.

"Physicians should be aware that this frequently prescribed agent is potentially hepatotoxic," Dr. May and colleagues write. Careful monitoring for liver dysfunction, particularly during the first year of therapy, is warranted, they add.

In a related editorial, Dr. David W. Nierenberg, from Dartmouth Medical School in Hanover, New Hampshire, comments that "it now appears highly probable (but not definite) that pioglitazone can cause symptomatic, mild-to-moderate drug-induced hepatitis." More patient data will need to be accumulated before the actual frequency of this reaction is known, he adds.

Takeda and Lilly issued a statement today, pointing out that any adverse events related to Actos use are reported to the FDA and any cases involving questions of liver function are further evaluated by an independent panel of hepatologists.

"To date, ACTOS has been prescribed to more than 2 million patients (12 million Rxs and over 1 million patient years of use) and the experience in regard to safety matches well with U.S. placebo-controlled clinical trials with ACTOS in which there was no evidence of drug-induced liver toxicity," the statement continued.

"Pending the availability of the results of additional large, long-term controlled clinical trials and additional, post-marketing safety data, current package labeling recommends that patients treated with ACTOS have their liver enzymes monitored at baseline, every 2 months for the first year and periodically thereafter. ACTOS should not be used in patients with active liver disease." Ann Intern Med 2002;136:449-452,480-483.